Alert archive / Kentucky / Flash Flood Warnings in 2003

Flash Flood Warning 81, NWS Jackson, KY

June 30, 2003Breathitt County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jun 30, 2003, 6:32 PM EDT for Breathitt County, Kentucky. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2003, 6:32 PM EDT (22:32 UTC)
Expired
Jun 30, 2003, 8:30 PM EDT
In force
118 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Breathitt County, KY

The radar

The Jackson,KY radar (KJKL), 20 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.5 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
407 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 302235
FFWJKL
KYC025-010030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
632 PM EDT MON JUN 30 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BREATHITT COUNTY

* UNTIL 830 PM EDT

* AT 630 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN NEAR EVANSTON...OR ABOUT 14 MILES SOUTH OF SALYERSVILLE...
  MOVING EAST AT 2 MPH.

* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE...
  OVER EVANSTON AT 650 PM EDT.
  2 MILES NORTH OF VAIL AT 710 PM EDT.

A NEARLY STATIONARY THUNDERSTORM OVER FAR EASTERN BREATHITT COUNTY 
HAS DUMPED BETWEEN TWO AND THREE INCHES OF RAIN DURING THE PAST TWO  
HOURS. THIS WILL LEAD TO FLASH FLOODING ON AREA STREAMS AND CREEKS. 
THE MOST AFFECTED STREAM BASINS INCLUDE THE SPRING FORK OF QUICKSAND 
CREEK...BIG LOVELY BRANCH...HUGHES CREEK AND HAWKES FORK. 

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...
ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK
AND MUDSLIDES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 3747 8316 3757 8317 3761 8318 3764 8316
          3762 8314 3763 8308 3760 8305 3758 8301
          3754 8300 3750 8294 3750 8303 3753 8306
          3751 8309 3742 8313

$$
GREIF
3 follow-up statements
000 
WGUS73 KJKL 302346
FFSJKL
KYC025-010030-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
741 PM EDT MON JUN 30 2003

...FLASH FLOOD WARNING CONTINUES FOR...

  BREATHITT COUNTY

* UNTIL 830 PM EDT

A NEARLY STATIONARY THUNDERSTORM OVER FAR EASTERN BREATHITT COUNTY 
HAS FINALLY RAINED ITSELF OUT...BUT NOT BEFORE DUMPING BETWEEN TWO 
AND FOUR INCHES OF RAIN DURING THE PAST FEW HOURS. THIS WILL LIKELY 
LEAD TO FLASH FLOODING ON AREA STREAMS AND CREEKS THROUGH 830 PM 
EDT. THE MOST AFFECTED STREAM BASINS INCLUDE THE SPRING FORK OF 
QUICKSAND CREEK...BIG LOVELY BRANCH...HUGHES CREEK AND HAWKES FORK. 
NO REPORTS OF FLASH FLOODING HAVE BEEN RECEIVED BY THE NATIONAL 
WEATHER SERVICE AT THIS TIME. 

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...
ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK
AND MUDSLIDES.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 3745 8348 3764 8352 3765 8334 3764 8309
          3750 8294 3751 8308 3743 8313

$$
GREIF
000 
WGUS73 KJKL 010020
FFSJKL
KYC025-010030-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
820 PM EDT MON JUN 30 2003

...FLASH FLOOD WARNING CONTINUES FOR...

  BREATHITT COUNTY.

* UNTIL 830 PM EDT.

THUNDERSTORMS OVER EASTERN BREATHITT COUNTY HAVE DISSIPATED...BUT NOT 
BEFORE DUMPING A RADAR ESTIMATED TWO AND FOUR INCHES OF RAIN THIS 
EVENING. THIS SHOULD LEAD TO FLASH FLOODING OF STREAMS AND 
CREEKS IN EASTERN PORTIONS OF BREATHITT COUNTY THROUGH 830 PM EDT. 

THE MOST AFFECTED STREAM BASINS INCLUDE THE SPRING FORK OF QUICKSAND 
CREEK...BIG LOVELY BRANCH...HUGHES CREEK AND HAWKES FORK. SOME 
COMMUNITIES IN THIS AREA INCLUDE DAISYDELL AND EVANSTON. NO REPORTS 
OF FLASH FLOODING HAVE BEEN RECEIVED BY THE NATIONAL WEATHER SERVICE 
AT THIS TIME. 

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...
ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK 
AND MUDSLIDES. DO NOT DRIVE THROUGH LOW WATER CROSSINGS OR ANY OTHER 
AREA WHERE THE WATER COVERS THE ROADWAY.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THAT 
THE REPORT BE RELAYED TO THE NATIONAL WEATHER SERVICE OFFICE IN 
JACKSON KY.

LAT...LON 3745 8348 3764 8352 3765 8334 3764 8309
          3750 8294 3751 8308 3743 8313

$$
GREIF
000 
WGUS73 KJKL 010038
FFSJKL
KYC025-010050-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
836 PM EDT MON JUN 30 2003

...FLASH FLOOD WARNING FOR BREATHITT COUNTY HAS EXPIRED...

THUNDERSTORMS OVER EASTERN BREATHITT COUNTY HAVE DISSIPATED...BUT 
NOT BEFORE DUMPING A RADAR ESTIMATED TWO AND FOUR INCHES OF RAIN 
THIS EVENING. NO REPORTS OF FLASH FLOODING HAVE BEEN RECEIVED. 
THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. 
HOWEVER...RUNOFF FROM THESE STORMS SHOULD KEEP STREAMS AND CREEKS IN 
EASTERN PORTIONS OF BREATHITT COUNTY RUNNING HIGH THIS EVENING. 

THE MOST AFFECTED STREAM BASINS INCLUDE THE SPRING FORK OF QUICKSAND 
CREEK...BIG LOVELY BRANCH...HUGHES CREEK AND HAWKES FORK. SOME 
COMMUNITIES IN THIS AREA INCLUDE DAISYDELL AND EVANSTON.

DO NOT DRIVE THROUGH LOW WATER CROSSINGS OR ANY OTHER AREA WHERE THE 
WATER COVERS THE ROADWAY.

REPORT ANY FLOODING THAT MAY HAVE OCCURRED TO THE NEAREST LAW 
ENFORCEMENT AGENCY...AND ASK THAT THE REPORT BE RELAYED TO THE 
NATIONAL WEATHER SERVICE OFFICE IN JACKSON KY.

$$
PELTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 6:15 PM EDT, 17 minutes earlier.

Area forecast discussion, Jun 30, 6:15 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
615 PM EDT MON JUN 30 2003

NEAR TERM: ALREADY FEELING THE EFFECTS OF TS BILL. SCATTERED RAIN
SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN PORTIONS OF CWA THIS
MORNING AND CNTRL AND SOUTHERN PORTIONS THIS AFTERNOON. PRECIP
AMOUNTS FROM THESE THINGS ARE LARGE...UP TO TWO INCHES-PLUS AN HOUR.
NEEDLESS TO SAY...HAVE ALREADY ISSUED AND VERIFIED ON ONE FLASH
FLOOD WARNING. LATER SHIFTS MAY WANT TO CONSIDER FLASH FLOOD WATCH
FOR THE CWA...OR AT LEAST PORTIONS OF IT. LATER SHIFTS MAY HAVE TO
BUMP POPS UP TO THE CATEGORICAL RANGE AS WELL...ONCE MODELS CONVERGE
ON ONE SOLUTION.

LAST NIGHTS 00Z RUN OF THE GFS LOOKED QUITE A BIT LIKE THE ETA HAS
BEEN...BUT THIS MORNINGS RUN DEVIATED AGAIN. I HAVE NOT SEEN A GREAT
AMOUNT OF CHANGE IN THE ETA...AND WHAT CHANGES I HAVE SEEN HAVE BEEN
SMALL AND GRADUAL. FOR EXAMPLE...THE LAST FEW RUNS HAVE TRACKED TS
BILL A LITTLE SLOWER AND A BIT FURTHER EAST. HOWEVER...IT HAS SEEMED
TO BE THE MOST CONSISTENT ON THE TRACK AND PRECIPITATION. GFS HAS
BEEN WAFFLING IN MY OPINION...WITH THIS MORNINGS RUN AGAIN HINTING
AT MUCH OF THE MOISTURE BEING SHUNTED OFF TO THE EAST INSTEAD OF
INTO OUR REGION. OVERALL...FEEL MORE COMFORTABLE WITH THE ETA FOR
NOW. ETA HAS A BETTER DEFINED STORM CENTER...AND BRINGS BILL FURTHER
NORTH...WITH MORE QPF THAN GFS. WITH THAT IN MIND...AND WITH WHAT I
AM SEEING IN SAT IMAGES AND RADAR...BROUGHT IN POPS AS STRONG AS I
COULD...LIKELY FOR MUCH OF TUE PM AND WED...WHILE STILL BLENDING
WITH SURROUNDING WFOS. HOWEVER...I ALSO KEPT A GRADIENT WITH LOWER
POPS TO THE NORTH AND HIGHER POPS TO THE SOUTH.

LONGER TERM: TEMPS LOOKS QUITE WARM FOR THE END OF THE WEEK. PER
ILNS COMMENT THIS MORNING...850 MB TEMPS UP TO AROUND 20-21 C BY
FRI/SAT...AND WENT WITH NEAR 90 FOR HI TEMPS. ONLY CONCERN IS THE
AMOUNT OF RAINFALL WE ARE EXPECTING. WITH THAT MUCH MOISTURE IN THE
SOIL...IT MAY TAKE THE BITE OUT OF ANY REALLY HOT TEMPERATURES...AT
LEAST FOR US. GFS ENSEMBLE RUN STILL BRINGS FRONTAL BOUNDARY INTO
REGION LATE SATURDAY. IT MAY STALL OUT ACROSS THE CWA ON
SUNDAY...BEFORE MOVING BACK NORTH ON SUNDAY PM PER THE OPERATIONAL
RUN. THOUGHT OF GOING CHANCE POPS AT THIS POINT AS THE ENSEMBLE RUNS
HAS BEEN VERY CONSISTENT. BUT WITH A TROPICAL STORM IN THE
PICTURE...STAYED WITH SLIGHT POPS FOR SAT...AND JUST EXTENDED SLIGHT
CHANCE INTO SUN. A STRONGER FRONT APPEARS TO MOVE COMPLETELY THROUGH
THE REGION LATE MONDAY INTO TUESDAY...SO WENT WITH CHANCE OF PRECIP
THERE. IF THIS PANS OUT WE SHOULD SEE COOLER TEMPS AND A LITTLE
DRYER AIR BEHIND IT FOR TUESDAY AND WEDNESDAY OF NEXT WEEK.

.JKL...NONE.

RAY

------------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
------------------------------------------------------------------

1003 AM EDT MON JUN 30 2003

ONLY SOME WORDING CHANGES WILL BE MADE TO THE FORECAST (REMOVE
AFTERNOON TIMING OF PRECIP). WATER VAPOR SAT PICS INDICATE
TROPICAL MOISTURE SURGING NORTHWARD INTO KY...AND WITH OUR AREA
UNDER THETA-E RIDGE...WOULD EXPECT TO SEE SCT SHRA/TSRA CONTINUE TO
DEVELOP THROUGH THE DAY...WITH HIGHEST POPS IN OUR SOUTHERN ZONES
WHERE HIGHEST PW VALUES FOUND. WILL KEEP POPS IN CHC CATEGORY WITH
THE ABSENCE OF ANY SFC FEATURES TO FOCUS PRECIP DEVELOPMENT.

HYSELL

------------------------------------------------------------------

358 AM EDT MON JUN 30 2003

THE WEATHER PICTURE THIS MORNING: COLD FRONT IS PROGRESSING EAST
THROUGH NEW ENGLAND BUT NEARLY STATIONARY THROUGH MID OH/IN.
CONVECTION FIRING ALONG THIS FEATURE.  TO OUR SOUTH...TROPICAL STORM
BILL IN THE GULF ON A NORTHWARD TRACK HEADED FOR LA TODAY.  THESE
FEATURES...AND PRIMARILY THE TS WILL DETERMINE THE WEATHER OVER EAST
KY LATER TODAY THROUGH WED.  TEMPERATURES TONIGHT HAVE ONLY REACHED
THE UPPER 60/NEAR 70.

VARIABLES WILL BE TRACK OF BILL AND INFLUENCE OF FRONT TO OUR NORTH
BOTH ON TEMPERATURES AND POPS.  THIS FRONT WILL SLOWLY DIP
SOUTH...IN THE VC OF THE OH RIVER AND WILL BECOME A CONVERGENCE
FOCUS TODAY INTO TUE...BEFORE WASHING OUT.  THE BEST CHANCES OF
RAIN/POTENTIALLY HEAVY AT TIMES WITH HIGH PW VALUES WILL BE IN OUR
SOUTHERN COUNTIES.  TS BILL WILL CONTINUE NORTHWARD TODAY BEFORE
TURNING EAST TUE...PUSHING SLUGS OF MOISTURE NORTHWARD.  EXACT TRACK
IS UNCERTAIN THOUGH.  GENERALLY FOLLOWED META AND ADJUSTED THAT SOLN
SOUTH PER NHC GUID.  UNCERTAINTY ALSO LIMITED POPS TO LIKELY AT MOST
IN SOUTH.  THE PICTURE WILL LOOK CLEARER AS BILL MAKES LANDFALL.

HAVE POPS CONTINUING INTO WED AS WHAT IS LEFT OF TS MOVES OUT AND
UPPER TROUGH STILL TO PASS THROUGH.  TEMPERATURES FOR TUE/WED A FEW
DEGREES BELOW NORMAL WITH A WARM UP IN TIME FOR THE HOLIDAY WEEKEND.

THANKS TO LMK FOR COORDINATION.

ZONES OUT SOON.

OUDEMAN
Hazardous weather outlook, Jun 30, 4:53 PM EDT, 1 hour 39 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
453 PM EDT MON JUN 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED...MAINLY THIS
EVENING. SOME STORMS THIS EVENING COULD PRODUCE LOCALLY
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS CHANCE OF SHOWERS AND THUNDERSTORMS FROM TUESDAY THROUGH
WEDNESDAY NIGHT OVER THE ENTIRE REGION...WITH THE CHANCE FOR
SHOWERS AND THUNDERSTORMS LINGERING INTO THURSDAY IN AREAS SOUTH OF
THE MOUNTAIN PARKWAY. SHOWERS AND THUNDERSTORMS DURING THIS PERIOD
COULD PRODUCE LOCALLY HEAVY RAIN AND FLASH FLOODING OF SMALL STREAMS
AND CREEKS.

WITH THE REMNANTS OF TROPICAL STORM BILL PUSHING OUT OF THE GULF OF
MEXICO AND INTO THE MISSISSIPPI VALLEY AND TENNESSEE VALLEYS THROUGH
MIDWEEK...AN ABUNDANCE OF GULF OF MEXICO WILL STREAM INTO EASTERN
KENTUCKY. THE HEAVIEST RAIN WILL FALL ON WEDNESDAY WITH UP TO TWO
INCHES OF RAIN POSSIBLE DURING THE DAY...MAINLY ALONG THE TENNESSEE
AND VIRGINIA BORDERS. RAINFALL THROUGH THURSDAY IS EXPECTED TO RANGE
FROM ONE INCH NORTH OF INTERSTATE 64 TO UP TO FOUR INCHES ALONG THE
TENNESSEE BORDER. RAINFALL OF THIS MAGNITUDE COULD PRODUCE RISES ON
LARGER STREAMS AND AREA RIVERS.

THERE IS ALSO A CHANCE FOR ADDITIONAL SHOWERS AND THUNDERSTORMS ON
SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL REPORTS.

PELTON

In the hours before

Local storm report, Jun 30, 3:39 PM EDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
339 PM EDT MON JUN 30 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    2 SW CORBIN               KY   .75 INCH HAIL
06/30/03   WHITLEY                        REPORTED BY SPOTTER

0250 PM    CORBIN                    KY   FLASH FLOODS
06/30/03   WHITLEY                        8 TO 12 INCHES OF WATER
                                          OVER THE CUMBERLAND
                                          PARKWAY. REPORTED BY
                                          DISPATCH

HYSELL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 2:43 PM EDTFlash Flood WarningJKLWhitley3 hr

Nearby

Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.